Tag Archives: Nausea

Of Beta Blockers, Side Effects and Unreturned Calls

Standard

The cardiologist kind of wowed me with this, “Of course I know about EDS, a cardiologist has to.” Also, where she said, “This is not in your head, you have a collagen based disorder and this is how your disorder affects your body.” She first said I needed to see an Electrophysiologist. Then she said that well, we’d try a beta blocker first. She asked me to stay on it for one week, even if I thought it made me really tired–which is the expected result when adjusting to beta blockers. The other weird thing was that she noted my blood pressure was pretty high, and even as I showed her the last month’s worth of daily readings, it was never particularly low–something it has always been in the past. She checked my ankles for swelling and found none.

The next day I hid from work and stayed home, ostensibly to rest. Instead the busy, busy monkey that is my brain started wondering, was she checking for heart failure? Oh, and, OH OH OH (my brain gets really excited about freaking me out), what about that ten pounds you’ve gained so mysteriously in your belly? You’ve never put weight on your belly. Let’s ask Dr Google if mysterious belly weight gain is a sign of heart failure! So we did……and it is……and my brain celebrated this exciting possibility all damn day long. “Remember how you’ve felt really tired? Yeah, yeah, fatigue is a symptom.So’s high blood pressure!” All day long.

The cardiologist had put me on Metoprolol ER, the lowest possible dose, which is 25 milligrams once a day, taken in the morning. Day one, I noticed that I was nauseated pretty much all day, and found it curious that my urine seemed dark (urine, I said, did you have a multivitamin when I wasn’t looking?). The next day I got on the scale and was five pounds lighter than I had been the day before (my brain scribbles this down, “see? it’s water weight, you’re in heart failure.”). I was, also, completely uninterested in food and noticed that the wave of nausea seemed kind of regular, like they were happening each time the drug released throughout the day.  Day three I was still the same weight as day two, meaning I apparently didn’t imagine that new number. Also, I was nauseated all day long, but I could find windows where it ebbed after a release.

Now, if you’re saying to yourself that obviously I should have called the doctor rather than googling side effects and such, allow me to politely suggest you shut the front door, because I did. I called yesterday around 10:30 am. I reported that I had a question about a medication and that I was experiencing nausea. You know as well as I do there’s no reason to give the receptionist a list of things, they are there to send the message. She said that the doctor was in surgery all day but the message would go to the medical assistants. (Then I got a shitty email from work and my blood pressure went up to 145/110, which I think if I had a fancier monitor it might have called 911 for me. But I don’t so I closed the work email and avoided it the rest of the day and the numbers went back to the new normal of not low).

Of course no one called me back, right?

Right.

We went out to dinner and I was hella nauseated all the way there, then it cleared for a second and I ate, but about a third less than normal. On the way home I started to have intense stomach and chest pain. This lasted about an hour, then resolved around the time I was thinking okay, if you have to ask yourself if you are willing to sit in the ER with all the people who think they’re at the daycare for their neglected children, then you do not need to go to the ER. Got it? Oh look, my stomach stopped hurting as much, cool.

I suspect there is zero chance I will hear from the doctor’s office before Tuesday, and one cannot just go off beta blockers. You can have a heart attack if you don’t taper down very slowly, so I’d kind of like some direction from the expert before I do anything differently. But, how good does another few days of nausea sound? Not so good. No me gusta, honestly.